High Wind, Boone
- When
- October 4, 3:00 PM CST to 6:00 PM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
A cold front moved across northern Illinois during that late morning and early afternoon hours of October 4th, 2002. A tight pressure gradient followed behind the cold front producing wind speeds between 30 and 45 mph, with some gusts between 50 and 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A cold front moved across northern Illinois during that late morning and early afternoon hours of October 4th, 2002. A tight pressure gradient followed behind the cold front producing wind speeds between 30 and 45 mph, with some gusts between 50 and 60 mph. Trees were blown down in Machesney Park in Winnebago county which also knocked down power lines. A barn and grain bins were destroyed by high winds in Popular grove in Boone County. In Elgin in Kane county, several trees were blown down. One downed tree also knocked down power lines that fell onto occupied vehicles. No one was injured, but three people were trapped in their car until the power was turned off. Light weight scaffolding was blown off a building producing minor damage to six cars in Cook county. Several trees, branches and power lines were blown down across Cook county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 4, 2:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT FRI OCT 4 2002 THE SATELLITE AND SURFACE ANALYSIS SHOWS THE FRONT PASSING THROUGH THE FORECAST AREA OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON. SURFACE WEATHER DEPICTION SHOWS LOW CLOUDS STILL TO THE WEST. MANY OF THEM MAY BE CUMULUS. BUT WILL KEEP PARTLY CLOUDY TONIGHT. ACARS DATA IN ROCKFORD SHOWS WINDS STILL AT 50 KNOTS AROUND 4000 FT. WILL KEEP WINDS 15 TO 25 MPH TONIGHT AFTER THE SURFACE PRESSURE TROUGH MOVES EAST. THE ETA/AVN MODELS ARE THE CHOICE MODELS FOR UP TO 36 HOURS. BOTH MODELS SEEM TO AGREE ON THE 700 MB HEIGHT FORECASTS. BEYOND 36 HOURS WE USED THE AVN AND THEN THE MRF. ANOTHER CYCLONE MOVES ACROSS THE UPPER GREAT LAKES SUNDAY AFTERNOON. WILL ADD POPS FOR SUNDAY. WIND AND PRESSURE FORECAST SHOWS AN INTENSE LOW. THEN ANOTHER SURFACE TROUGH MOVES ACROSS ON TUESDAY. WILL KEEP CLOUDS BUT WILL HOLD OFF ON RAIN. .CHI...NONE WHW
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT TO THE WEST OF THE MISSISSIPPI RIVER THIS MORNING WILL SWEEP EASTWARD ACROSS THE REGION BETWEEN ABOUT NOON AND 3 PM. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED. DUE TO INCREASING WINDS ALOFT...SOME OF THE HEAVIER SHOWERS MAY PRODUCE BRIEF GUSTY WINDS OF AROUND 40 MPH. THE SHOWERS ARE EXPECTED TO END WITH THE FRONTAL PASSAGE THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SATURDAY. ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE MIDWEST AND GREAT LAKES REGION PRODUCING WINDY CONDITIONS AND SHOWERS ON SUNDAY. PM
ILZ006-013-014-022-023-033-INZ001-002-010-011-019-041900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1128 AM CDT FRI OCT 4 2002 ...STRONG GUSTS OF WIND MAY OCCUR IN SHOWERS AND THUNDERSTORMS THIS EARLY AFTERNOON... A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH NORTHEAST ILLINOIS AND NORTHWEST INDIANA THROUGH 2 PM CDT. SOME THE SHOWERS AND THUNDERSTORMS MAY PRODUCE WINDS OF UP TO 53 MPH. THERE HAVE BEEN SOME TREES AND POWER LINES BLOWN DOWN IN KANE COUNTY THIS MORNING. AS THESE THUNDERSTORMS APPROACH YOU...BE ALERT FOR STRONG GUSTS OF WIND AND BRIEF PERIODS OF HEAVY RAIN. WHW
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315527, 5315528, 5315525, 5315526.